The advent of highly active antiretroviral therapy for HIV infection dramatically changed the landscape of the disease. Ritonavir, a protease inhibitor (PI) frequently used in low doses to ‘boost’ the concentrations of other PIs, inhibits the cytochrome P450 3A4 isoenzyme, a common metabolic pathway to multiple drugs, so the potential for drug interactions is not negligible. A 39-year-old man with HIV-1 infection, treated with a ritonavir-boosted PI, was started on fluticasone/salmeterol inhaler and intranasal fluticasone, in 2009, in the setting of asthma and allergic rhinitis. In 2013, he presented with 1-year evolution of symptoms suggesting Cushing's syndrome, and was experiencing recurrent falls. A spine CT showed a vertical L3 fracture and thoracolumbar erosions; a bone density scan revealed severe osteoporosis. Hormonal assays were compatible with hypothalamic–pituitary–adrenal axis suppression, and iatrogenic Cushing's syndrome due to ritonavir–fluticasone interaction was considered. Fluticasone was suspended and oral corticosteroid replacement initiated, with a favourable outcome.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.